Hail, Ontonagon
- When
- July 30, 11:13 AM EST
- Where
- Ontonagon County, 8 mi SW of Ontonagon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.783, -89.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 10:45 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1145 AM EDT SAT JUL 30 2005 .DISCUSSION... SMATTERING OF SHOWERS AND THUNDERSTORMS ACROSS UPR MI AND INTO LK SUPERIOR. BULK OF THICKER CLOUD COVER IS OVR LK SUPERIOR INTO NW ONTARIO IN ASSOCIATION WITH DECAYING MCS THAT IS PUSHING INTO W LK SUPERIOR. OTHER CLUSTER OF SHOWERS HAS TAKEN OFF OVR THE TIP OF THE APOSTLE ISLANDS SPREADING INTO ONTONAGON COUNTY. PRIMARY SHORTWAVE/SPEED MAX OF NOTE IS SHIFTING INTO THE MN ARROWHEAD WHILE THE REST OF THE AREA IS BEING AFFECTED BY ISENTROPIC ASCENT ON THE 300-305K SFCS (H85-H7). ALTHOUGH MAJORITY OF LIFT IS PROGGED TO PERSIST ACROSS LK SUPERIOR...SEEMS LIKE INCREASING WARM AIR ADVECTION FM SW IS DRIVING FURTHER LIFT AND MODELS ARE UNDERDOING THIS SOMEWHAT. 12Z RAOBS SHOW DESCREPANY IN H85 MOISTURE WITH MPX 850MB DEWPOINT +4C WHILE INL/GRB HAD AROUND +10C AND THIS IS WITHIN THE RIBBON WHERE CONVECTION IS CONTINUING TO FIRE. UPDATED TO INCREASE POPS ON KEWEENAW WHERE REMNANTS OF MCS ARE COMING ACROSS. LATEST RADAR TRENDS INDICATE AN INCREASE IN POPS MAY BE NEEDED OVR N TIER AS WELL. TRIMMED TEMPS BY 3-5F WHERE CLOUDS SHOULD PERSIST FOR MOST OF AFTN (KEWEENAW INTO W AND NCNTRL ZONES). 0-6KM DEEP LAYER SHEAR VALUES OF 35-45 KT INDICATE SOME POTENTIAL FOR ROTATING STORMS. RUC/ETA FORECAST SOUNDINGS ALSO SEEM TO BE UNDERPLAYING THE AMOUNT OF ELEVATED INSTABILITY BEING ACTED UPON BY 925MB-850MB JETS OF 30-40KT. && .PREV DISCUSSION (ISSUED AT 335 AM EDT THIS MORNING)... TODAY THROUGH MONDAY...NOT TOO EXCITED ANYMORE ABOUT ANY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY LOOKING AT THE 00Z MODEL SUITE. ISOLATED TO SCATTERED ACTIVITY SEEMS MORE LIKELY. THERE ARE A FEW REASONS FOR THIS: FIRST IS THE LACK OF ANY SIGNIFICANT MOISTURE ACROSS THE MIDWEST...NOTED BY THE PRECIPITABLE WATERS MENTIONED ABOVE AND SURFACE DEWPOINTS IN THE 45 TO 65 RANGE. ALSO...THERE ARE NO STRONG AREAS OF WARM AIR ADVECTION IMPINGING ON AN 850MB THERMAL GRADIENT. THE BEST AREA...ALBEIT NOT THAT STRONG...LOOKS LIKE TONIGHT OVER SOUTHERN MANITOBA...WHICH WOULD ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE OVER THE AREA ON SUNDAY AS THE GFS INDICATES. A WEAKER 850MB THERMAL GRADIENT EXISTS OVER THE CWA THROUGH MONDAY...SO COULD NOT RULE OUT ANY -TSRA FORMING THROUGH THE PERIOD...SIMILAR TO WHAT IS HAPPENING TONIGHT ACROSS NE MN INTO THE FAR WESTERN U.P. HOWEVER...WOULD EXPECT THAT THE AFTERNOONS WILL END UP WITH LESS ACTIVITY GIVEN THAT ANY LOW LEVEL JET THAT DEVELOPS AT NIGHT WEAKENS. BOTH THE GFS AND THE NAM SHOW THIS OCCURRING TOO BASED ON THE QPF FIELDS. WITH THE UNCERTAINTIES...HAVE DECIDED TO LEAVE THE WEATHER GRIDS ALONE. COORDINATED WITH SPC ON THE PREVIOUS SLIGHT RISK AREA (15%) FOR TODAY/TONIGHT AND DECIDED TO HAVE DROPPED GIVEN THE UNCERTAINTY OF ORGANIZED CONVECTION. A 5% IS IN THE SWODY2...BUT AGAIN...IT DOES NOT LOOK LIKE ANYTHING SIGNIFICANT AT THIS TIME. SHOULD NOTE THAT FOR TODAY IT DOES LOOK DRY OVER THE EASTERN HALF OF THE U.P. DUE TO ITS CLOSER LOCATION TO THE HIGH PRESSURE AREA AND LOWER PRECIPITABLE WATER. AS FOR TEMPERATURES...PARTLY SUNNY SKIES DURING THE DAYTIME SHOULD ALLOW FOR GOOD MIXING TO OCCUR...PERHAPS TO THE 850MB TEMPERATURE. 850MB TEMPS TODAY ARE PROGGED BETWEEN 10-14C...YIELDING HIGHS IN THE 70S TO AROUND 80...WARMEST WEST. HIGHER DEWPOINTS AND SOME WIND WOULD ALLOW LOW TEMPERATURES TO STAY UP TONIGHT IN THE UPPER 50S OR SO. THE WEAK WARM ADVECTION HELPS RAISE 850MB TEMPS TO 16-19C ON SUNDAY...WHICH SHOULD ALLOW MOST PLACES TO CLIMB INTO THE 80S. GIVEN THE WARMER SUNDAY...LOW TEMPERATURES SUNDAY NIGHT WILL BE A FEW DEGREES WARMER. CONDITIONS LOOK EVEN WARMER ON MONDAY AS 850MB TEMPS RISE TO 18-20C...YIELDING HIGHS IN THE LOW 90S. GIVEN THE WEAK PRESSURE GRADIENT THROUGH THE PERIOD...SOME LOCAL COOLING DUE TO LAKE BREEZES WILL OCCUR DURING THE AFTERNOONS...BUT WITH THE NEARSHORE WATERS IN THE 65 (LAKE SUPERIOR) TO 70 (LAKE MICHIGAN) RANGE PER LATEST GLERL ANALYSIS...AMOUNT OF COOLING WILL NOT BE THAT GREAT. TUESDAY AND WEDNESDAY...THE WEAK RIDGING THAT HAS BEEN OCCURRING OVER SASKATCHEWAN AND THE NORTHERN ROCKIES IS PROGGED TO MOVE OVER THE GREAT LAKES...DUE TO A PACIFIC UPPER LEVEL TROUGH MOVING INLAND. AS A RESULT...WARM AIR COMING OFF THE ROCKIES AND OVER THE PLAINS IS ADVECTED ACROSS UPPER MICHIGAN...SETTING UP A NICE CAP OVER THE AREA. THEREFORE DISCOUNT THE CANADIAN IDEA OF SHOWING CONVECTION ON TUESDAY AND WILL KEEP THE DRY FORECAST WHICH FOLLOWS THE GFS AND ECMWF. BOTH THE GFS AND ECMWF SHOW 850MB TEMPS DURING THE DAY AROUND 20C OR PERHAPS EVEN A FEW DEGREES WARMER...AND WITH A GENERALLY DRY AIRMASS (PRECIPITABLE WATER AROUND 1.3-1.4 INCHES)...THERE SHOULD BE NO PROBLEM REACHING 90 IN THE INTERIOR. THE LACK OF HIGH DEWPOINTS SHOULD MAKE THIS HEAT A LITTLE MORE TOLERABLE... NONETHELESS IT WILL STILL BE VERY WARM. COORDINATED WITH SPC...THANKS. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...JLA PREV DISCUSSION...AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 506 AM EDT SAT JUL 30 2005 MIZ001>007-009>014-084-085-311200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 506 AM EDT SAT JUL 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEST HALF OF UPPER MICHIGAN TODAY AND ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT. NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE...HOWEVER SOME OF THE STORMS THAT DEVELOP TONIGHT MAY BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY INTO MONDAY. THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) AJ
The Marquette radar (KMQT), 145 km away, was scanning. The volume nearest the first event began at 16:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465644.